Washington, 2017

High Wind in Washington, October 22 to 23, 2017

October 22 to 23, 2017 · NWS OTX · 1 event in 1 county or zone

During the evening of October 22nd strong winds brought down numerous trees and caused power outages in and around the town of Stehekin in the north Cascades. The damage was very localized and it is suspected that terrain channeling of winds through the Stehekin Valley created a local corridor for very strong non-thunderstorm wind speeds.

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the evening of October 22nd strong winds brought down numerous trees and caused power outages in and around the town of Stehekin in the north Cascades. The damage was very localized and it is suspected that terrain channeling of winds through the Stehekin Valley created a local corridor for very strong non-thunderstorm wind speeds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Oct 22, 3:40 PM PST, 4 hours 20 minutes earlier.

Area forecast discussion, Oct 22, 3:40 PM PST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
440 PM PDT Sun Oct 22 2017

.SYNOPSIS...
After decreasing showers and wind this evening...mild and dry
conditions will return on Monday and linger through the week. This
may be interrupted briefly by a fast moving weather system on
Wednesday that will bring a shot of moisture and breezy winds,
then conditions will dry out again later in the week.

&&

.DISCUSSION...

Wind advisory ended with evening update as winds have shown a
substantial decrease with most surface locations reporting
sustained winds under 20 mph and gust under 35 mph with the
expectation the decreasing trend will continue this evening and
overnight. /Pelatti

&&

.AVIATION...
00Z TAFS: Winds on the decrease this evening with eventual return
of high pressure influencing most of Monday afternoon. With
residual low level moisture lingering overnight into Monday
morning there is potential of IFR stratus and patchy fog that will
impact KGEG, KSFF, KCOE, and KPUW. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        39  54  37  58  40  57 / 100   0   0   0   0  20
Coeur d'Alene  38  54  36  58  40  56 / 100   0   0   0   0  30
Pullman        40  56  40  62  42  60 / 100   0   0   0   0  20
Lewiston       43  62  42  65  44  66 / 100   0   0   0   0  20
Colville       35  55  35  55  36  55 / 100   0   0   0   0  20
Sandpoint      34  52  34  55  35  53 / 100   0   0   0   0  40
Kellogg        37  50  36  58  38  54 / 100   0   0   0   0  50
Moses Lake     38  60  35  61  37  62 /  90   0   0   0   0  10
Wenatchee      40  59  38  59  41  62 /  90   0   0   0   0  10
Omak           34  57  35  57  36  58 / 100   0   0   0   0  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Oct 22, 6:56 PM PST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
756 PM PDT Sun Oct 22 2017

IDZ001>004-026-027-WAZ031>038-041>044-240300-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
756 PM PDT Sun Oct 22 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

In the hours before

Local storm report, Oct 22, 6:13 PM PST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
713 PM PDT SUN OCT 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       BONNERS FERRY           48.69N 116.31W
10/22/2017  M1.01 INCH       BOUNDARY           ID   CO-OP OBSERVER

            CO-OP OBSERVER STATION BONI1, BONNERS FERRY.

0615 PM     HEAVY RAIN       2 SE VIOLA              46.82N 116.99W
10/22/2017  M1.32 INCH       LATAH              ID   MESONET

            MESONET STATION C8815, 1 ESE VIOLA.

0613 PM     HEAVY RAIN       2 ESE SPIRIT LAKE       47.96N 116.83W
10/22/2017  M1.04 INCH       KOOTENAI           ID   MESONET

            MESONET STATION C8854, 1 E SPIRIT LAKE.

0900 AM     HEAVY RAIN       1 SW CHELAN             47.84N 120.04W
10/22/2017  M1.36 INCH       CHELAN             WA   CO-OP OBSERVER

            CO-OP OBSERVER STATION CLNW1, CHELAN.

0456 PM     HEAVY RAIN       2 NW HAYDEN             47.77N 116.82W
10/22/2017  M1.21 INCH       KOOTENAI           ID   AWOS

            AWOS STATION COE, COEUR D ALENE AIRPORT.

0610 PM     HEAVY RAIN       2 NNW MANSON            47.92N 120.18W
10/22/2017  M1.53 INCH       CHELAN             WA   MESONET

            MESONET STATION E5811, 2 NW MANSON.

0602 PM     HEAVY RAIN       3 NW SANTA              47.18N 116.49W
10/22/2017  M1.69 INCH       BENEWAH            ID   MESONET

            MESONET STATION E7481, 2 NW SANTA.

0608 PM     HEAVY RAIN       9 SSW AVERY             47.14N 115.88W
10/22/2017  M1.54 INCH       SHOSHONE           ID   MESONET

            MESONET STATION FHFI1, 8 SSW AVERY.

0700 AM     HEAVY RAIN       9 SE ELMIRA             48.40N 116.32W
10/22/2017  M1.26 INCH       BONNER             ID   COCORAHS

            COCORAHS STATION ID-BR-27, 13.9 NE
            SANDPOINT.

0800 AM     HEAVY RAIN       4 SW HOPE               48.21N 116.38W
10/22/2017  M1.08 INCH       BONNER             ID   COCORAHS

            COCORAHS STATION ID-BR-28, 4.4 SW HOPE.

0800 AM     HEAVY RAIN       5 ENE COLBURN           48.41N 116.44W
10/22/2017  M1.45 INCH       BONNER             ID   COCORAHS

            COCORAHS STATION ID-BR-29, 4 E COLBURN.

0937 AM     HEAVY RAIN       3 ESE DOVER             48.24N 116.54W
10/22/2017  M1.20 INCH       BONNER             ID   COCORAHS

            COCORAHS STATION ID-BR-3, 1.8 NNE SAGLE.

0800 AM     HEAVY RAIN       2 ENE CHATCOLET         47.36N 116.71W
10/22/2017  M1.70 INCH       BENEWAH            ID   COCORAHS

            COCORAHS STATION ID-BW-2, 7.4 WSW ST.
            MARIES.

0700 AM     HEAVY RAIN       3 S SAINT MARIES        47.27N 116.58W
10/22/2017  M1.86 INCH       BENEWAH            ID   COCORAHS

            COCORAHS STATION ID-BW-3, 2.8 S SAINT
            MARIES.

0700 AM     HEAVY RAIN       4 E SPIRIT LAKE         47.96N 116.79W
10/22/2017  M1.60 INCH       KOOTENAI           ID   COCORAHS

            COCORAHS STATION ID-KT-1, 3.6 ESE SPIRIT
            LAKE.

0700 AM     HEAVY RAIN       1 NNW HAYDEN            47.77N 116.80W
10/22/2017  M1.18 INCH       KOOTENAI           ID   COCORAHS

            COCORAHS STATION ID-KT-21, 1.1 NW HAYDEN.

0700 AM     HEAVY RAIN       2 ENE RATHDRUM          47.83N 116.84W
10/22/2017  M1.45 INCH       KOOTENAI           ID   COCORAHS

            COCORAHS STATION ID-KT-23, 2.4 ENE RATHDRUM.

0747 AM     HEAVY RAIN       1 WNW HAYDEN            47.76N 116.81W
10/22/2017  M1.15 INCH       KOOTENAI           ID   COCORAHS

            COCORAHS STATION ID-KT-25, HAYDEN.

0544 PM     HEAVY RAIN       7 NNW WORLEY            47.49N 116.99W
10/22/2017  M1.65 INCH       KOOTENAI           ID   MESONET

            MESONET STATION ITD00, 7 NW WORLEY ITD.

0600 PM     HEAVY RAIN       6 NNW ROSE LAKE         47.62N 116.52W
10/22/2017  M1.24 INCH       KOOTENAI           ID   MESONET

            MESONET STATION ITD19, 6 NNW ROSE LAKE.

0600 PM     HEAVY RAIN       3 SSE SPIRIT LAKE       47.92N 116.85W
10/22/2017  M1.11 INCH       KOOTENAI           ID   MESONET

            MESONET STATION ITD76, 3 SSE SPIRIT LAKE.

0546 PM     HEAVY RAIN       3 SSW CLARKIA           46.97N 116.28W
10/22/2017  M1.35 INCH       SHOSHONE           ID   MESONET

            MESONET STATION ITD89, 3 SW CLARKIA ITD.

0530 PM     HEAVY RAIN       1 E WALLACE             47.47N 115.91W
10/22/2017  M2.63 INCH       SHOSHONE           ID   MESONET

            MESONET STATION ITD90, 1 E WALLACE ITD.

0600 PM     HEAVY RAIN       3 SSW MEDIMONT          47.43N 116.63W
10/22/2017  M1.42 INCH       KOOTENAI           ID   MESONET

            MESONET STATION ITDA5, 3 SSW MEDIMONT.

0845 AM     HEAVY RAIN       CATALDO                 47.55N 116.33W
10/22/2017  M1.93 INCH       KOOTENAI           ID   MESONET

            MESONET STATION ITDA6, CATALDO.

0600 PM     HEAVY RAIN       4 ESE CHATCOLET         47.34N 116.67W
10/22/2017  M1.38 INCH       BENEWAH            ID   MESONET

            MESONET STATION ITDA9, 3 E CHATCOLET.

0600 PM     HEAVY RAIN       1 NW HOPE               48.25N 116.32W
10/22/2017  M1.37 INCH       BONNER             ID   MESONET

            MESONET STATION ITDB1, HOPE.

0609 PM     HEAVY RAIN       13 ESE BAYVIEW          47.88N 116.30W
10/22/2017  M1.11 INCH       SHOSHONE           ID   MESONET

            MESONET STATION MAEI1, 13 ESE BAYVIEW.

0500 PM     HEAVY RAIN       3 NNE MANSON            47.92N 120.12W
10/22/2017  M1.51 INCH       CHELAN             WA   MESONET

            MESONET STATION MASW, 2 NE MANSON.

0600 PM     HEAVY RAIN       5 WSW WENATCHEE         47.41N 120.44W
10/22/2017  M1.70 INCH       CHELAN             WA   MESONET

            MESONET STATION NCAW1, NO CANYON NR
            WENATCHEE (3).

0600 PM     HEAVY RAIN       3 SSW MONITOR           47.44N 120.43W
10/22/2017  M1.54 INCH       CHELAN             WA   MESONET

            MESONET STATION NOCW1, 3 SSW MONITOR.

0800 AM     HEAVY RAIN       3 ESE PRICHARD          47.64N 115.92W
10/22/2017  M1.64 INCH       SHOSHONE           ID   CO-OP OBSERVER

            CO-OP OBSERVER STATION PRDI1, PRICHARD 3
            ESE.

0800 AM     HEAVY RAIN       3 NE ONAWAY             46.96N 116.86W
10/22/2017  M1.04 INCH       LATAH              ID   CO-OP OBSERVER

            CO-OP OBSERVER STATION PTLI1, POTLATCH 3NNE.

0535 PM     HEAVY RAIN       8 SW ENTIAT             47.60N 120.33W
10/22/2017  M1.21 INCH       CHELAN             WA   MESONET

            MESONET STATION RDIW1, NEAR SPENCER CANYON
            13 N WENATCHEE.

0800 AM     HEAVY RAIN       ROSALIA                 47.23N 117.36W
10/22/2017  M1.16 INCH       WHITMAN            WA   CO-OP OBSERVER

            CO-OP OBSERVER STATION RSLW1, ROSALIA.

0550 PM     HEAVY RAIN       6 NW MANSON             47.95N 120.25W
10/22/2017  M1.56 INCH       CHELAN             WA   MESONET

            MESONET STATION SRDW1, SLIDE RIDGE NR
            MANSON.

0800 AM     HEAVY RAIN       12 NNW LUCERNE          48.35N 120.73W
10/22/2017  M2.52 INCH       CHELAN             WA   CO-OP OBSERVER

            CO-OP OBSERVER STATION STEW1, STEHEKIN 4NW.

0720 AM     HEAVY RAIN       1 N WENATCHEE           47.43N 120.33W
10/22/2017  M1.32 INCH       CHELAN             WA   COCORAHS

            COCORAHS STATION WA-CH-11, 0.6 N WENATCHEE.

0723 AM     HEAVY RAIN       PESHASTIN               47.57N 120.60W
10/22/2017  M1.88 INCH       CHELAN             WA   COCORAHS

            COCORAHS STATION WA-CH-28, 0.7 NE PESHASTIN.

0700 AM     HEAVY RAIN       2 WNW WENATCHEE         47.44N 120.37W
10/22/2017  M1.42 INCH       CHELAN             WA   COCORAHS

            COCORAHS STATION WA-CH-38, WENATCHEE 2.3
            WNW.

0700 AM     HEAVY RAIN       5 SW DRYDEN             47.49N 120.63W
10/22/2017  M2.15 INCH       CHELAN             WA   COCORAHS

            COCORAHS STATION WA-CH-8, 4 WSW DRYDEN.

0700 AM     HEAVY RAIN       1 N EAST WENATCHEE      47.44N 120.29W
10/22/2017  M1.17 INCH       DOUGLAS            WA   COCORAHS

            COCORAHS STATION WA-DG-3, 1.2 N EAST
            WENATCHEE.

0740 AM     HEAVY RAIN       2 WSW DEER PARK         47.95N 117.48W
10/22/2017  M1.08 INCH       SPOKANE            WA   COCORAHS

            COCORAHS STATION WA-SP-14, 2.1 WSW DEER
            PARK.

0650 AM     HEAVY RAIN       1 WSW FORD              47.90N 117.82W
10/22/2017  M1.05 INCH       STEVENS            WA   COCORAHS

            COCORAHS STATION WA-ST-16, FORD.

0800 AM     HEAVY RAIN       THORNTON                47.12N 117.39W
10/22/2017  M1.18 INCH       WHITMAN            WA   COCORAHS

            COCORAHS STATION WA-WM-10, 0.3 SE THORNTON.

0700 AM     HEAVY RAIN       1 ENE WENATCHEE         47.43N 120.31W
10/22/2017  M1.23 INCH       CHELAN             WA   CO-OP OBSERVER

            CO-OP OBSERVER STATION WENW1, WENATCHEE.

0900 AM     HEAVY RAIN       1 WNW WATERVILLE        47.65N 120.08W
10/22/2017  M1.09 INCH       DOUGLAS            WA   CO-OP OBSERVER

            CO-OP OBSERVER STATION WTVW1, WATERVILLE.

0900 AM     HEAVY SNOW       13 WSW MAZAMA           48.53N 120.66W
10/22/2017  E23.4 INCH       CHELAN             WA   MESONET

            WASHINGTON PASS 24 HOUR SNOW TOTAL.

0628 PM     NON-TSTM WND GST 11 NNE PEOLA            46.44N 117.35W
10/22/2017  M53 MPH          GARFIELD           WA   DEPT OF HIGHWAYS

            ALPOWA SUMMIT.

0810 AM     NON-TSTM WND GST 3 SSW PEOLA             46.27N 117.50W
10/22/2017  M57 MPH          GARFIELD           WA   MESONET

            ALDER RIDGE PEAK WIND GUST.

1200 AM     SNOW             9 NNW CONCONULLY        48.68N 119.84W
10/22/2017  E7.0 INCH        OKANOGAN           WA   MESONET

            SALMON MEADOWS SNOTEL ESTIMATED SNOWFALL
            PAST 13 HOURS.

&&
Local storm report, Oct 22, 6:18 PM PST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
718 PM PDT SUN OCT 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       7 NE MAZAMA             48.63N 120.26W
10/22/2017  M15.0 INCH       OKANOGAN           WA   COCORAHS

            WA-OK-16 ELEVATION 3326 FEET.

&&

JW

Event by event

1 high wind. Local standard time, as filed.

High Wind, East Slopes Northern Cascades

When
October 22, 8:00 PM PST to October 23, 7:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company

A utility line patrol investigating a power outage reported a tree down on electrical lines and more trees falling every 30 to 40 seconds through much of the evening. A Spotter reported that it was unsafe to be outdoors and multiple trees were toppled near his home overnight.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724145.